Medical questions & health advice by board certified doctors
"Why has my constipation gotten worse lately?"
I am a 39 year old mother of three. Ever since I was a child I would have constipation problems on and off. But just recently it seems to have gotten worse. For about a month and a half now bathrroom time has become something that I really dread. I dread it so much I find myself "holding it" for a few days, as long as I can. It has become so painful. My stools have become so large and painful. Although before drinking water was NOT a part of my daily routine, I have since begun drinking at least 3-4 glasses of water daily and eating alot of oranges, prunes, Raisin Bran, 12-grain bread, etc. How can I get more fiber into my diet so that I will not continue to have this problem. Is this something I should worry about?
This sounds like a very distressing problem. If you were my patient, the first thing I would do is determine if there are any medications I have you on which could be responsible. If you are taking narcotic pain medicines such as Vicodin, oxycodone, or morphine, then these are the cause of your constipation. The same is true if you are taking iron supplements. If you are not on any of these medicines, then I would next make sure that there are no injuries to your anus or rectum that are making your pain with defecation worse. Next I would talk to you about diet and make sure you are getting enough fiber. Judging from your question, I would guess that you are getting enough, but you could supplement with over the counter fiber supplements you can buy at the grocery store. Finally, I would prescribe you a stool softener. The mildest medicine with the fewest side effects is Docusate. This medicine is not a laxative, but will make your stools easier to pass. I suggest that you schedule an appointment with your primary care physician. He or she knows your medical history well and can determine which avenue of treatment is best. Good luck.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.